New Study Indicates SSRI Antidepressants Increase the Risk of Bone FracturesSep 12, 2014
The most widely prescribed antidepressant drugs, selective serotonin reuptake inhibitors (SSRIs), have an impact on bone formation and increase the risk of bone fractures, a new study finds.
The study – which looked at 490 Canadian patients who received dental implants from January 2007 to January 2013 – found that SSRIs reduce bone formation and increase fracture risks. Bone metabolism is affected by osseointegration (the interface between an implant and bone), and the researchers examined the association between SSRIs and the risk of failures in osseointegrated dental implants, HNGN.com reports. SSRIs include Celexa (citalopram), Lexapro (escitalopram), Prozac (fluoxetine), Paxil, Pexeva (paroxetine), and Zoloft (sertraline).
The Canadian patients had a total of 916 implants. The researchers estimated the risk of implant failure associated with the use of SSRIs. They also used data related to Cox proportional hazards, generalized estimating equations models and Kaplan-Meier for their study. Follow-up covered six years and seven months. At the end of the study, 38 dental implants failed and 784 succeeded in the group not using SSRIs, while 10 failed and 84 succeeded in the SSRI-user group, for a failure rate of 4.6 percent in people who were not taking SSRIs and 10.6 percent in those who took SSRIs, according to HNGN.com. Other factors also included the risk of implant failure, including patients’ smoking habits, the small implant diameters, and bone augmentation. The study was published online in the IADR/AADR Journal of Dental Research.
Recent research has found other health effects linked to the use of antidepressants. Studies have shown that people taking antidepressants have a higher risk of developing Type 2 diabetes. Antidepressants have also been linked with significant weight gain, which increases Type 2 diabetes risk. Several studies that explored this association also observed an increased risk of diabetes after adjustment for changes in body weight, which suggests other factors could be involved as well, according to HNGN.com.